Torsade de pointes (TdP) is an uncommon and distinctive form of polymorphic ventricular tachycardia (VT) characterized by a gradual change in the amplitude and twisting of the QRS complexes around the isoelectric line.
Torsade de pointes, often referred to as torsade, are related to a prolonged QT interval, which may be congenital or acquired. In torsade, the morphology of the QRS complexes differs from beat to beat. The ventricular rate at TdP can be as high from 150 beats per minute (bpm) to 250 bpm. Many conditions may cause prolonged or abnormal repolarization (i.e., QT interval prolongation and/or abnormal T or T/U wave morphology), which is associated with Torsade de Points (TdP). QT prolongation leads to prolonged or rapid Torsades De Pointes; it can lead to ventricular fibrillation and sudden cardiac death.
Antipsychotics primarily including Haloperidol, Chlorpromazine, Thioridazine, Trifluoperazine, Sertindole, Zimeldine, Ziprasidone, Pimozide, Aripiprazole, Quetiapine, Risperidone and Clozapine were found to cause TdP.
Among these antipsychotic drugs pimozide, sertindole, droperidol, and haloperidol have been reported to cause torsade de pointes and sudden death, with thioridazine making higher risk. There are no reports for olanzapine, quetiapine, or risperidone towards TdP. Inspite Ziprasidone known to prolong the QT interval, there is no evidence to for torsade de pointes or sudden death. Phase IV data may be needed to prove the safety of ziprasidone.
In a review article published in 2011, the three antipsychotic drugs, thioridazine, pimozide and haloperidol are also known cause higher risk of TdP than other psychotropic drugs. Thioridazine has been found to prolong the QTc interval to the greatest extent, followed by pimozide and haloperidol. Further the risk of pathological QTc prolongation rises with the dose whereas the low-potency antipsychotic drug chlorpromazine has only been reported to prolong the QTc interval when given in high doses (100 mg). Thioridazine is therefore used only as a second-line antipsychotic drug. The two newer antipsychotic drugs, sertindole and ziprasidone produce most marked QTc extention. Olanzapine was also found to prolong the QTc interval to a pathological extent only when given in excessive doses. An analysis of 1665 spontaneous reports of TdP cases to the FDA’s Adverse Event Reporting System (AERS) (2004–2007) revealed that the antipsychotic drugs most commonly associated with TdP were ziprasidone (28 cases), haloperidol (18), risperidone (19), and quetiapine (14).
What should be done before prescribing a QT prolonging medicine?
• Screen for other risk factors for QT prolongation which may includes possible medicine interactions and electrolyte abnormalities. Any modifiable risk factors needed to be considered and corrected accordingly.
• Baseline ECGs should be performed in high risk patients, or in patients treated with more than one QT prolonging medicine. If available a non-QT prolonging medicine should be prescribed.
• Avoid prescribing a QT prolonging medicine to patients already receiving either a Class I or Class III anti-arrhythmic medicine.
What monitoring should be undertaken?
• Monitoring for symptoms of arrhythmia or any conditions that could lead to hypokalemia or renal dysfunction is sought essential.
• ECGs should be performed in all patients with symptoms of arrhythmia and periodically in patients at high risk of QT prolongation/TdP.
• Electrolytes should be measured periodically. Hypokalemia or hypomagnesaemia should be corrected with care.
What to do if QT prolongation occurs?
• If QT prolongation or symptomatic arrhythmia occurs, the medicine should be discontinued unless there are compelling reasons to continue.
• Seek advice from a cardiologist. Investigate for congenital long QT, particularly if the QTC fails to normalize after the medicine is discontinued.
What to do if TdP occurs?
Clearly, in clinical practice, the use of psychotropic drugs that affect myocardial repolarization may not denied. However, every attempt should be made to avoid the combined use of multiple drugs that can prolong the QTc interval and increase the risk of TdP. Furthermore, the individual risk in must be carefully considered, and minimizing the additional risk factors.
• Sustained episodes or unstable patients require DC cardioversion.
• Intravenous magnesium sulphate should be given immediately.
• The suspect medicine should be withdrawn and any electrolyte abnormalities corrected.
• Consider the Cardiac pacing or isoprenaline infusion for refractory cases.
1. Alexander H. Glassman, Thomas Bigger J. Antipsychotic Drugs: Prolonged QTc Interval, Torsade de Pointes, and Sudden Death. The Am J Psychiat. 2011; 158 (11): 1774-82.
2. Katharina Wenzel-Seifert, Markus Wittmann, EkkehardHaen. QTc Prolongation by Psychotropic Drugs and the Risk of Torsade de Pointes. Dtsch Arztebl Int. 2011; 108(41): 687–93.
3. Gowda RM et al. Torsade de pointes: the clinical considerations. Int J Cardiol 2004;96:1-6.
4. Roden DM Drug-Induced Prolongation of the QT interval. NEJM 2005; 350(10):1013- 22.
5. Zipes et al. ACC/AHA/ESC Guidelines for Management of Patients with Ventricular Arrhythmias and the Prevention of Sudden Cardiac Death. JACC 2006; 48(5):e247-e346.
6. Stöllberger C, Huber JO, Finsterer J. Antipsychotic drugs and QT prolongation. Int Clin Psychopharmacology 2005; 20:243–251.